Hail, Christian
- When
- May 2, 11:58 AM CST to 11:59 AM CST
- Where
- Christian County, Taylorville
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.550, -89.300
Widely scattered thunderstorms developed in a warm and humid airmass in the wake of a warm front that lifted into northern Illinois on May 2nd. One cell produced nickel-sized hail in Christian County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
Widely scattered thunderstorms developed in a warm and humid airmass in the wake of a warm front that lifted into northern Illinois on May 2nd. One cell produced nickel-sized hail in Christian County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 2, 11:54 AM CST, 4 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 1254 PM CDT WED MAY 2 2012 .DISCUSSION... ISSUED 1012 AM CDT WED MAY 2 2012 COMPLEX OF THUNDERSTORMS OVER SOUTHERN IOWA/NORTHERN MISSOURI CONTINUES TO PUSH SLOWLY EASTWARD INTO WEST-CENTRAL ILLINOIS THIS MORNING. WHILE CLOUD TOPS ARE BEGINNING TO WARM ON IR SATELLITE IMAGERY AND OVERALL TREND WILL BE FOR STORMS TO WEAKEN AS THEY TRACK FURTHER EAST...THINK SHOWERS/ISOLATED THUNDER WILL CONTINUE TO IMPACT THE NORTHERN KILX CWA THROUGH MID-AFTERNOON. OUTFLOW BOUNDARY FROM THE CONVECTION HAS SETTLED SOUTHWARD TO THE I-72 CORRIDOR...WITH SCATTERED SHOWERS POPPING UP IN THIS AREA AS WELL. AS A RESULT...HAVE UPDATED THE FORECAST TO CARRY LIKELY POPS ALONG/NORTH OF A RUSHVILLE TO BLOOMINGTON LINE...WITH CHANCE POPS AS FAR SOUTH AS A JACKSONVILLE TO DANVILLE LINE. DUE TO THE CLOUDS AND PRECIP...HAVE LOWERED HIGHS BY A FEW DEGREES...WITH READINGS ONLY REACHING AROUND 80 FROM THE PEORIA AREA NORTHWARD. FURTHER SOUTH...HAVE RAISED HIGHS TO AROUND 90 ALONG/SOUTH OF I-70...WHERE FULL SUNSHINE AND STRONG SOUTHERLY WINDS WILL PREVAIL. ZONE UPDATE HAS ALREADY BEEN ISSUED. && .AVIATION... ISSUED 1254 PM CDT WED MAY 2 2012 MCS WILL CONTINUE TO DECAY OVER THE ILLINOIS RIVER VALLEY EARLY THIS AFTERNOON...WHILE ADDITIONAL SHOWERS/STORMS FIRE ALONG ITS PERIPHERY OR OLD OUTFLOW BOUNDARIES. BASED ON SATELLITE/RADAR LOOPS...IT APPEARS KPIA AND KBMI STAND THE BEST CHANCE AT GETTING A SHOWER OVER THE NEXT 2 TO 3 HOURS. HAVE THEREFORE INCLUDED A TEMPO GROUP FOR -SHRA AT THOSE SITES...WHILE ONLY MENTIONING VCTS AT THE REMAINING TERMINALS. ANY CONVECTION THAT DEVELOPS THIS AFTERNOON WILL DISSIPATE BY SUNSET...WITH DRY CONDITIONS EXPECTED OVERNIGHT INTO THURSDAY MORNING. WINDS WILL INITIALLY BE PERTURBED BY MESOSCALE BOUNDARIES EARLY THIS AFTERNOON...BUT WILL EVENTUALLY BECOME S/SW ACROSS THE BOARD LATE TODAY THROUGH THURSDAY. BARNES && .PREV DISCUSSION... ISSUED 326 AM CDT WED MAY 2 2012 WEAK FRONTAL BOUNDARY DRIFTING ACROSS THE MIDWEST THIS MORNING WITH ANOTHER CONVECTIVE COMPLEX OUT TO THE WEST. FLOW ALOFT IS WEAKLY SWRLY AS TEMPS WARM OVER THE EASTERN HALF OF THE COUNTRY. FIRST ISSUE FOR THE FORECAST IS THE PRECIP EDGING THIS WAY THROUGH IA...AND BEYOND THAT...THE BEHAVIOR OF THE FRONT IN AN ACTIVE PATTERN WITH SEVERAL SMALL SYSTEMS EJECTING INTO THE MIDWEST AND CAUSING TIMING/PRECIP ISSUES THROUGHOUT THE FORECAST. ALLBLEND CONTINUES TO HAVE WIDESPREAD CHANCE POPS IN THE EXTENDED. SHORT TERM...TODAY AND TOMORROW... WINDS ALREADY HAVE A SOUTHERLY COMPONENT TO THEM THIS MORNING AND THIS TREND WILL CONTINUE...USHERING IN VERY WARM TEMPS TO THE MIDWEST TODAY. BEFORE THAT...HOWEVER...SOME SHOWERS AND THUNDERSTORMS FROM OVERNIGHTS CONVECTIVE SYSTEM TO THE WEST WILL MAKE THEIR WAY ACROSS THE MISS RIVER VALLEY...WITH SOME RAIN COOLED AIR AND ACCORDING TO THE HRRR...SOME DYING PRECIP. AS THE SYSTEM SLOWLY CLEARS OUT...SOUTHERLY WINDS AND PLENTY OF WAA SHOULD PUSH THE FRONT NORTHWARD THROUGH THE AFTERNOON. SMALL WAVES MOVING ALONG THE SWRLY FLOW ALOFT COLLIDE WITH THE BOUNDARY...SETTING OFF PERIODIC SHOWERS AND THUNDERSTORMS JUST TO THE NORTH MOSTLY...UNTIL THE SFC LOW MOVES THROUGH THURSDAY AFTERNOON/EVENING TO THE NW. THURS AFTERNOON AND EVENING PRECIP MORE LIKELY WITH NRN HALF OF STATE IN A SLIGHT RISK. LONG TERM...FRIDAY THROUGH TUESDAY... FRIDAY SLIGHTLY COOLER IN WAKE OF EXITING WAVE AND A BIT OF COOLER AIR SEEPING INTO THE MIDWEST ON BACKSIDE OF EXITING LOW...BUT ONLY SLIGHTLY AS SFC LOW IS POORLY DEFINED WITH SMALL WAVE. LARGE SCALE TROF CONTINUES TO DIG INTO THE WEST COAST...SETTING UP COMPLICATED AND ACTIVE WAVE TRAIN THROUGH THE MIDWEST AND POPS RATHER PROLIFIC THROUGH THE EXTENDED...UNTIL DAY 7/8 AS ECMWF AND GFS STARTING TO DRY OUT...IF ONLY FOR A DAY OR TWO...BEHIND AN EXPANSIVE SFC SYSTEM ON MONDAY NIGHT. PROBLEM IS THE STRENGTH OF THE SFC LOW CONSIDERING STILL ONLY SHORTWAVES GETTING PUSHED OUT OF THE LARGER SCALE TROF OVER THE WEST. SO FOR NOW...THE EXTENSIVE POPS AND PERIODIC SHOWERS AND THUNDERSTORMS CONTINUE. HJS && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1138 AM CDT WED MAY 2 2012 ILZ027>031-036>038-040-041-031100- FULTON-KNOX-MARSHALL-MASON-MCLEAN-PEORIA-SCHUYLER-STARK-TAZEWELL- WOODFORD- 1138 AM CDT WED MAY 2 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT REMNANTS OF A LARGE THUNDERSTORM COMPLEX WILL MOVE ACROSS THE AREA THIS AFTERNOON...RESULTING IN SCATTERED THUNDERSTORMS OVER NORTHERN PORTIONS OF CENTRAL ILLINOIS. SEVERE WEATHER IS NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A NEARLY STATIONARY FRONTAL BOUNDARY WILL PRODUCE PERIODIC THUNDERSTORMS FROM THURSDAY AFTERNOON THROUGH MONDAY NIGHT. THERE IS A SLIGHT RISK THAT STORMS THURSDAY AFTERNOON THROUGH FRIDAY NIGHT COULD BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. ILZ042>057-061-031100- CASS-CHAMPAIGN-CHRISTIAN-COLES-DE WITT-DOUGLAS-EDGAR-LOGAN-MACON- MENARD-MORGAN-MOULTRIE-PIATT-SANGAMON-SCOTT-SHELBY-VERMILION- 1138 AM CDT WED MAY 2 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS AND EAST CENTRAL ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP ALONG AN OLD OUTFLOW BOUNDARY THIS AFTERNOON. SEVERE WEATHER IS NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY AN APPROACHING COLD FRONT WILL BECOME NEARLY STATIONARY ACROSS THE REGION BY THIS WEEKEND...PRODUCING PERIODIC THUNDERSTORMS FROM THURSDAY NIGHT THROUGH MONDAY NIGHT. THERE IS A SLIGHT RISK THAT STORMS THURSDAY NIGHT THROUGH FRIDAY NIGHT COULD BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. ILZ062-063-066>068-071>073-031100- CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND- 1138 AM CDT WED MAY 2 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY AN APPROACHING COLD FRONT WILL BECOME NEARLY STATIONARY ACROSS THE REGION BY THIS WEEKEND...PRODUCING PERIODIC THUNDERSTORMS FROM FRIDAY THROUGH MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. BARNES
The Lincoln radar (KILX), 67 km away, was scanning. The volume nearest the first event began at 17:55 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 374232.